Florida, 2013Damaging Wind and Lightning Strike in Florida, August 17, 2013
August 17, 2013 · NWS TBW · 2 events in 2 counties and zones
Easterly flow allowed for strong thunderstorms to form late in the evening on the 16th. During the early morning hours on the 17th, these storms moved closer to the coast again producing tree damage and one thunderstorm sparked a house fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Easterly flow allowed for strong thunderstorms to form late in the evening on the 16th. During the early morning hours on the 17th, these storms moved closer to the coast again producing tree damage and one thunderstorm sparked a house fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 16, 8:36 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 16, 8:36 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
936 PM EDT FRI AUG 16 2013
.DISCUSSION...
SOME SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE MAINLY ACROSS
THE INTERIOR AND SOUTHERN ZONES. THIS ACTIVITY SHOULD DIMINISH
AROUND MIDNIGHT...BUT STORMS WILL CONTINUE TO BE POSSIBLE ACROSS
THE NORTH IN THE VICINITY OF THE STALLED BOUNDARY. HAVE LOWERED
RAIN CHANCES ACROSS THE AREA FOR THE REST OF THIS EVENING AND WILL
UPDATE FOR THIS. REST OF THE FORECAST IS ON TRACK WITH LOWS
FALLING INTO THE LOWER 70S INLAND TO THE UPPER 70S COASTAL.
&&
.AVIATION...
THERE ARE STILL SOME LINGERING SHOWERS AND THUNDERSTORMS ACROSS
INTERIOR AND SOUTHERN AREAS...CLOSE TO KLAL AND THE SOUTHERN
SITES...SO HAVE LEFT VCTS IN FOR THOSE TERMINALS UNTIL MIDNIGHT.
WINDS WILL BE LIGHT AND VARIABLE THROUGH SATURDAY MORNING. VCTS
FOR ALL SITES STARTING AROUND 18Z. VFR EXPECTED OUTSIDE OF
CONVECTION.
&&
.MARINE...
BUOYS SHOWING WINDS ALONG THE COAST GENERALLY FROM THE WEST AT 5
TO 10 KNOTS WITH WINDS OFFSHORE FROM THE S/SE AT 10 TO 15 KNOTS.
SEAS OFFSHORE ARE 2-4 FEET. WILL MAKE A FEW MINOR ADJUSTMENTS FOR
THE UPDATE...BUT THE FORECAST IS GENERALLY ON TRACK.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM/AVIATION...05/CARLISLE
Hazardous weather outlook, Aug 16, 4:32 AM EST, 19 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
532 AM EDT FRI AUG 16 2013
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-162145-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
532 AM EDT FRI AUG 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
DEEP TROPICAL MOISTURE OVER THE REGION WITH WEAK DAYTIME HEATING
WILL GENERATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY WITH THE HIGHEST AREAL COVERAGE OVER THE NATURE COAST AND
INTERIOR PENINSULA. MAIN THREAT WILL BE LOCALLY HEAVY
RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35
TO 45 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS SATURDAY...WITH AN INCREASING CHANCE OF
AFTERNOON THUNDERSTORMS NEAR THE COAST SUNDAY AND MONDAY AS
EASTERLY FLOW DEVELOPS AND THE WEST COAST SEA BREEZE BECOMES THE
FOCUS FOR CONVECTION DURING THE MID TO LATE AFTERNOON. MAIN THREAT
FROM STRONGER STORMS THROUGH SATURDAY WILL BE LOCALLY HEAVY RAIN
AND WIND GUSTS OF 35 TO 45 MPH. SUNDAY THROUGH THURSDAY...A FEW
STORMS MAY PRODUCE WIND GUSTS OF 40 TO 50 MPH WITH AN ISOLATED
PULSE SEVERE THUNDERSTORM POSSIBLE EACH AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
OGLESBY
In the hours before
Local storm report, Aug 16, 11:22 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1222 AM EDT SAT AUG 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM TSTM WND GST SRQ SARASOTA BRADENTON 27.40N 82.55W
08/17/2013 M39 MPH MANATEE FL ASOS
WIND GUST OF 34 KNOTS MEASURED AT SARASOTA/BRADENTON
AIRPORT.
&&
OGLESBYSpecial weather statement, Aug 16, 11:35 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1235 AM EDT SAT AUG 17 2013
FLZ050-051-055-170515-
HILLSBOROUGH-PINELLAS-MANATEE-
1235 AM EDT SAT AUG 17 2013
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HILLSBOROUGH...
NORTHWESTERN MANATEE AND SOUTHEASTERN PINELLAS COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS LOCATED NEAR PARRISH...OR 10 MILES NORTHEAST OF
PALMETTO...MOVING NORTHWEST AT 15 MPH...WILL AFFECT PARRISH...ST
PETERSBURG...AND PINELLAS POINT...UNTIL 115 AM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2789 8259 2781 8258 2778 8261 2773 8261
2771 8252 2779 8244 2760 8235 2752 8252
2759 8261 2762 8258 2764 8259 2766 8268
2767 8269 2767 8262 2769 8266 2769 8271
2779 8278
TIME...MOT...LOC 0434Z 152DEG 13KT 2764 8249Special weather statement, Aug 16, 11:41 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1241 AM EDT SAT AUG 17 2013
FLZ049-050-170530-
PASCO-PINELLAS-
1241 AM EDT SAT AUG 17 2013
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PINELLAS AND
SOUTHWESTERN PASCO COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR DUNEDIN...MOVING NORTH AT 15 MPH...WILL AFFECT HONEYMOON
ISLAND...OLDSMAR...CALADESI ISLAND AND SAFETY HARBOR...UNTIL 130 AM
EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2822 8284 2819 8281 2822 8278 2836 8273
2836 8264 2799 8268 2798 8284 2808 8285
2809 8282 2806 8279 2813 8279 2815 8282
2818 8282 2816 8285 2821 8286
TIME...MOT...LOC 0441Z 180DEG 13KT 2807 8278Lightning, Pinellas
- When
- August 17, 12:03 AM EST
- Where
- Pinellas County, 4.11 mi NE of Palm Harbor
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 28.120, -82.690
A lightning strike caused a house fire to a two-story house in the East Lake Neighborhood. No injuries were reported.
Thunderstorm Wind, Levy
- When
- August 17, 2:55 AM EST
- Where
- Levy County, Fanning Springs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 29.580, -82.920
A large tree was blown down in front of a home in Fanning Springs.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 17 to 31, 20135 injured · 1 event
- Damaging Wind in Arizona, August 17, 2013$25,000 · 1 event
- Damaging Wind in Arizona, August 17, 2013$20,000 · 60 kt wind · 1 event
- Flood and Damaging Winds in Florida, August 17, 2013$9,000 · 50 kt wind · 8 events
- Hail in Kansas, August 17, 20131 in hail · 6 events
- Flash Flooding and Debris Flow in Utah, August 17 to 21, 20136 events
- Hail and Damaging Winds in Georgia, August 17, 20131 in hail · 6 events
- High Wind in Montana, August 17 to 18, 201360 kt wind · 2 events
- Heavy Rain in North Carolina, August 17, 20132 events
- Flash Flood and Heavy Rain in Arizona, August 17, 2013$10,000 · 2 events
- Flash Flooding in North Carolina, August 17 to 18, 20132 events
- Dust Devil in Wisconsin, August 17, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473655, 473656.